Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 53, NWS Albuquerque, NM

July 7, 2022Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 7, 2022, 12:14 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2022, 12:14 PM MDT (18:14 UTC)
Expired
Jul 7, 2022, 3:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 57 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 1:50 PM MDTFLASH FLOOD3 Ese Alto, NMMCBRIDE WILDFIRE BURN SCAR FLASH FLOODING. EMERGENCY MANAGER REPORTED FLOODING OF LOWER EAGLE CREEK WITH WATER, MUD AND DEBRIS OVER EAGLE CREEK RD (NM STATE HIGHWAY 120). MANY 6 TO 18 INCH DIAMETER BOULDERS FLOWED OVER THE ROAD ALONG WITH LARGE SEGMENTS OF BUR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WGUS55 KABQ 071814
FFWABQ
NMC027-072130-
/O.NEW.KABQ.FF.W.0053.220707T1814Z-220707T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1214 PM MDT Thu Jul 7 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The McBride burn scar in...
  South Central Lincoln County in central New Mexico...

* Until 330 PM MDT.

* At 1214 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the northern part of the McBride Burn Scar. 
  Between 0.5 and 1 inch of rain has fallen. The expected rainfall 
  rate is 1 to 1.5 inches in 1 hour. Additional rainfall amounts of 
  0.25 to 0.75 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Gavilan Canyon 
Road, Blue Lake Drive, Eagle Creek Canyon Road and areas downstream 
to the Rio Ruidoso. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Thunderstorms producing flash flooding in and around
           the McBride Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding and possible debris
           flows of ash, soot, burned timber water and soil
           within and around the McBride Burn Scar.

* Some locations that will experience flash flooding include...
  Ruidoso, Ruidoso Downs and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the McBride wildfire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3340 10561 3341 10560 3341 10558 3336 10558
      3335 10558 3334 10559 3333 10561 3332 10564
      3333 10565 3335 10565 3336 10565 3338 10565
      3339 10564 3339 10563 3340 10562

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

Shoemake
2 follow-up statements
017 
WGUS75 KABQ 071947
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
147 PM MDT Thu Jul 7 2022

NMC027-072130-
/O.CON.KABQ.FF.W.0053.000000T0000Z-220707T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
147 PM MDT Thu Jul 7 2022

...FLASH FLOOD WARNING FOR THE MCBRIDE BURN SCAR REMAINS IN EFFECT 
UNTIL 330 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL LINCOLN COUNTY...

At 147 PM MDT, Earlier thunderstorms produced heavy rain over the 
northern portions of the McBride Burn Scar. Between 0.5 and 1.25 
inches fell previously, and excessive runoff, flooding and debris 
flows of water, rocks and timber have been observed by Emergency 
Management.

Excessive rainfall and runoff over the burn scar has primarily 
impacted Eagle Creek Canyon Road and will continue to impact nearby 
areas downstream to the Rio Ruidoso.

HAZARD...Earlier thunderstorms produced heavy rainfall and
         excessive runoff in and around the McBride Burn Scar.

SOURCE...Radar.

IMPACT...A continued threat for flash flooding and debris flows
         around the McBride Burn Scar.

Some locations that will experience flash flooding include...
  Ruidoso, Ruidoso Downs and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the McBride wildfire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3340 10561 3341 10560 3341 10558 3336 10558
      3335 10558 3334 10559 3333 10561 3332 10564
      3333 10565 3335 10565 3336 10565 3338 10565
      3339 10564 3339 10563 3340 10562

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Shoemake
157 
WGUS75 KABQ 072122
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
322 PM MDT Thu Jul 7 2022

NMC027-072132-
/O.EXP.KABQ.FF.W.0053.000000T0000Z-220707T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
322 PM MDT Thu Jul 7 2022

...FLASH FLOOD WARNING FOR THE MCBRIDE BURN SCAR WILL EXPIRE AT 330 
PM MDT THIS AFTERNOON FOR SOUTH CENTRAL LINCOLN COUNTY...

The heavy rain has ended and runoff will continue to decrease 
through 4 pm MDT. Flooding is no longer expected to pose a threat, 
therefore the Flash Flood Warning will be allowed to expire. Please 
continue to heed remaining road closures.

LAT...LON 3340 10561 3341 10560 3341 10558 3336 10558
      3335 10558 3334 10559 3333 10561 3332 10564
      3333 10565 3335 10565 3336 10565 3338 10565
      3339 10564 3339 10563 3340 10562

$$

Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 11:55 AM MDT, 19 minutes earlier.

Area forecast discussion, Jul 7, 11:55 AM MDT, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1155 AM MDT Thu Jul 7 2022

.AVIATION...
18Z TAF CYCLE
VFR conditions will prevail for the next 24 hours. Dry air pushing
into western NM will limit SHRA/TSRA development there. Storms will
be focused across northeast, southeast and south central NM today,
with KROW TAF site favored for SHRA/TSRA impacts. Storm motion will
be slow and erratic. Storms will diminish around or shortly after
sunset.

34

&&

.PREV DISCUSSION...311 AM MDT Thu Jul 7 2022...
.SYNOPSIS...
Afternoon and evening showers and thunderstorms will be limited to
the south-central mountains and eastern plains today and again
Friday. Moisture is forecast to move back into central and southwest
New Mexico Friday night and Saturday which is forecast to result in
at least spotty thunderstorm coverage for central areas including the
Santa Fe and Albuquerque metro areas Saturday afternoon and evening.
Thunderstorm coverage is expected to increase further on Sunday and
especially early next week. High temperatures will warm to above
seasonal averages for early to mid July.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH FRIDAY)...
The latest water vapor imagery shows the monsoon moisture plume
oriented from southwest to northeast across the state, with a
dryslot moving northeast across northwest and west central NM behind
a shortwave trough ejecting into the plains of CO. This dry airmass
will shutdown convection across much of western NM today, with the
northeast plains and south central mountains having the best shot at
storms. The SPC day1 convective outlook includes the northeast
plains in a marginal risk, which makes sense given the presence of a
backdoor frontal boundary, notable directional shear through the
column and modest instability with surface dewpoint temps in the mid
50s to low 60s. Otherwise, today will be warmer as the upper high
builds up over the area to near 594dam at 500mb. Convection will
follow a fairly normal diurnal downtrend this evening, with a
slightly more active round forecast Friday afternoon/evening from
the central mountain chain eastward as the upper high shifts to over
northwest NM and continues to strengthen to around 598dam at 500mb.
Temperatures will continue to trend up Friday, with highs generally
at or above normal. A strong to potentially severe storm or two can
not be ruled out across the northeast plains Friday afternoon where
northwest flow aloft around the periphery of the upper high
circulation will be met by southeast low level flow, providing
sufficient shear. Elsewhere, airmass storms will likely have short-
lived updrafts and produce a small footprint of soaking rainfall.

LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...
Weather prediction models agree that the monsoon high will be
centered over north-central NM Friday night into Saturday with most
thunderstorm activity forecast south of I-40 Saturday afternoon and
early evening. A few storms will be possible over northern NM but
with a moderate subsidence inversion in place, they will likely be
rather short-lived. GFS, ECWMF and NBM agree that the monsoon high
weakens somewhat by Sunday and with low-level flow bringing in more
moisture, scattered to perhaps numerous thunderstorm coverage is
forecast to break out for much of the area. Locally heavy rainfall is
certainly possible given that storm motion is forecast to be light
and variable. For Monday through Wednesday, weather prediction models
agree that the monsoon high will likely shift westward over northern
AZ/southern UT and with plentiful low level moisture in place each
day, active to very active days are forecast. Storm motion will be to
the south and southwest around 15-20 mph all three days. Steering
flow aloft is suggestive of the potential for strong thunderstorms to
impact the ABQ metro, east mountain area as well as Valencia county
as storm outflows from storms over the Jemez and southern Sangre de
Cristo mountains collide to develop new strong storms over the mid
RGV.

11/33

&&

.FIRE WEATHER...
Hot, dry and unstable conditions will prevail across western NM
today, with chances for wetting storms focused from the central
mountain chain eastward. The upper high is forecast to strengthen
over the area through Saturday to near 601dam at 500mb and center
over southern CO or northwest NM. A warming trend will accompany the
strengthening upper high and will take temperatures above normal
areawide by Sun/Mon. Chances for wetting storms will return to area
west of the central mountain chain by Saturday. The upper high
center is then forecast to back-off to over UT going from early to
mid week, which will allow a backdoor front to work west across the
area and replenish moisture for more productive rounds of wetting
storms.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:02 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.